Advanced search
Start date
(Reference retrieved automatically from Web of Science through information on FAPESP grant and its corresponding number as mentioned in the publication by the authors.)

Numerical Modeling of Degenerate Equations in Porous Media Flow

Full text
Abreu, Eduardo [1] ; Conceicao, Duilio [2]
Total Authors: 2
[1] Univ Campinas UNICAMP, IMECC, Dept Appl Math, BR-13083859 Campinas, SP - Brazil
[2] Fed Univ Rural Rio de Janeiro, Dept Math, BR-23890000 Seropedica, RJ - Brazil
Total Affiliations: 2
Document type: Journal article
Source: JOURNAL OF SCIENTIFIC COMPUTING; v. 55, n. 3, p. 688-717, JUN 2013.
Web of Science Citations: 5

In this paper is introduced a new numerical formulation for solving degenerate nonlinear coupled convection dominated parabolic systems in problems of flow and transport in porous media by means of a mixed finite element and an operator splitting technique, which, in turn, is capable of simulating the flow of a distinct number of fluid phases in different porous media regions. This situation naturally occurs in practical applications, such as those in petroleum reservoir engineering and groundwater transport. To illustrate the modelling problem at hand, we consider a nonlinear three-phase porous media flow model in one- and two-space dimensions, which may lead to the existence of a simultaneous one-, two- and three-phase flow regions and therefore to a degenerate convection dominated parabolic system. Our numerical formulation can also be extended for the case of three space dimensions. As a consequence of the standard mixed finite element approach for this flow problem the resulting linear algebraic system is singular. By using an operator splitting combined with mixed finite element, and a decomposition of the domain into different flow regions, compatibility conditions are obtained to bypass the degeneracy in order to the degenerate convection dominated parabolic system of equations be numerically tractable without any mathematical trick to remove the singularity, i.e., no use of a parabolic regularization. Thus, by using this procedure, we were able to write the full nonlinear system in an appropriate way in order to obtain a nonsingular system for its numerical solution. The robustness of the proposed method is verified through a large set of high-resolution numerical experiments of nonlinear transport flow problems with degenerating diffusion conditions and by means of a numerical convergence study. (AU)

FAPESP's process: 11/11897-6 - Numerical analysis and mathematical modeling of non-linear PDEs applied to fluid dynamics in porous media
Grantee:Eduardo Cardoso de Abreu
Support Opportunities: Regular Research Grants